06/18/07 #4 - Imitrex and Effexor? Diarrhea?

Ask the Clinician Health Pro
  • Full Question:
    I have been suffering migraines for over 35 years ,and although find relief with Imitrex, oral and injectable, I have just learned that taking antidepressants such as Effexor (350mg daily) may not be in my best interest. Lately my headaches are lasting longer in duration and shorter time lapses in between. I also suffer from diarrhea along with my migraines, something I don't often hear about. Of course I am vomiting during the attacks as well. What could I take instead of Imitrex (Effexor factor)? Also is it normal to have such violent diarrhea along with migraines, I feel almost as I have been poisoned and my body is trying to rid itself of everything. Thank you in advance for taking time to answer. Linda.

    Add This Infographic to Your Website or Blog With This Code:

     

    Answer:

    Dear Linda;

    The potential problem with antidepressants and triptans is serotonin syndrome, which is very rare. Please take a look at another recent answer HERE. Diarrhea is often a symptom of Migraine as is vomiting. Some patients do well with over-the-counter medications such as Imodium for diarrhea. Mention this to your doctor so he can suggest something appropriate for you.

     

    Good luck,
    John Claude Krusz and Teri Robert


    About Ask the Clinician:

    Dr. Krusz is a recognized expert in the fields of headache and migraine treatment and pain treatment. Each week, he and Lead Expert Teri Robert, team up to answer your questions about headaches and Migraines. You can read more about Dr. Krusz or more about Teri Robert. If you have a question for this section of our site, please click HERE. Accepted questions will be answered by publishing the answers here. No questions will be answered privately.

     

    Please note: We cannot handle emergencies or diagnose via the Internet. Please do not ask us to diagnose; see your physician for diagnosis.

     

    We hope you find this general medical and health information useful, but this Q & A is meant to support not replace the professional medical advice you receive from your doctor. For all personal medical and health matters, including decisions about diagnoses, medications and other treatment options, you should always consult your doctor. See full Disclaimer.

Published On: June 18, 2007